Hail, Phelps
- When
- May 1, 6:02 PM CST
- Where
- Phelps County, Doolittle
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -91.883
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 4:48 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT MON MAY 1 2006 ...MESOSCALE CONVECTIVE DISCUSSION... SEVERE THUNDERSTORM POTENTIAL IS INCREASING THIS AFTERNOON ACROSS SOUTHERN MISSOURI...MAINLY ALONG AND SOUTH OF INTERSTATE 44...OR ALONG AND SOUTH OF WHERE A QUASI-STATIONARY FRONT IS POSITIONED. VISIBLE SATELLITE DEPICTS AN AREA OF CUMULUS DEVELOPING IN RESPONSE TO DAYTIME HEATING/DESTABILIZATION. MEANWHILE...A VIGOROUS UPPER LEVEL SHORTWAVE CONTINUED TO TRACK ACROSS KANSAS. WATER VAPOR SHOWING GOOD ENHANCEMENT EAST OF THE WAVE SUGGESTING DECENT FORCING APPROACHING THE AREA. MODIFIED 18Z SGF RAOB INDICATED THAT 100MB MIXED LAYER INHIBITION HAD DECREASED TO LESS THAN 40 J/KG...WITH A MLCAPE VALUE OF AROUND 1200 J/KG. EFFECTIVE DEEP LAYER SHEAR FROM THE SPC MESO ANALYSIS PAGE SHOWS AROUND 45 - 50 KNOTS...WHICH IS MORE THAN ENOUGH FOR ORGANIZED UPDRAFTS. WITH WET-BULB ZERO HEIGHTS OF AROUND 8000 FEET AND STEEP MID LEVEL LAPSES RATES...LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY HAZARD. A RELATIVELY DRY BOUNDARY LAYER AND WEAK LOW LEVEL 0-3KM SHEAR LIMITS SOME POTENTIAL FOR TORNADOES...BUT ANY SUPERCELLS THAT DEVELOP AND TRACK NEAR THE FRONT WILL NEED TO BE MONITORED CLOSELY. CRAMER .DISCUSSION... AN ENERGETIC SHORTWAVE ACROSS KANSAS WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON. 18Z RAOB INDICATES STEEP LOW AND MID LEVEL LAPSE RATES WITH CAPPING INVERSION NEAR THE 850MB LAYER. SURFACE BOUNDARY IS ALSO STRUNG ACROSS SOUTHERN MISSOURI /ROUGHLY ALONG THE INTERSTATE 44 CORRIDOR/...WITH DEWPOINTS POOLING IN THE MID TO UPPER 50S AND TEMPS IN THE UPPER 70S ALONG AND SOUTH OF THE BOUNDARY. A 50 PLUS KNOT MID LEVEL SPEED MAX HAS APPROACHED THE AREA...PER LOCAL 18Z SOUNDING AND RUC ANALYSIS. FRONT WILL CONTINUE PUSHING SOUTHWARD LATE TONIGHT...AND BE REPLACED BY SURFACE HIGH PRESSURE AND CLEARING SKIES. INHERITED FORECAST HAD HIGHS ON TUES GOING IN THE MID TO UPPER 80S IN OUR WESTERN ZONES...AND LOW 80S ELSEWHERE. SEE NO REASON TO EDGE THE TEMPS DOWNWARD...GIVEN 850MB TEMPS NEAR 20 DEGREES C BEING ADVECTED INTO SOUTHWEST MISSOURI ON 25-30KT SOUTHERLY WINDS. NAM THERMO PROFILES ALSO SUPPORT MID 80S FOR TOMORROW. CLEARING TREND ON TUES WILL BE SHORT LIVED AS HIGH PRESSURE SLIDES EAST DURING THE DAY AND SOUTHERLY WINDS PUMP MOISTURE BACK INTO THE AREA. ANOTHER SHORTWAVE WILL LIKELY FIRE CONVECTION NEAR A DRYLINE ACROSS WESTERN KANSAS/OKLAHOMA TUES NIGHT...AND ALONG A WARM FRONT STRETCHED ACROSS THE REGION. AS THE CONVECTION PROGRESSES EASTWARD....AMPLE ELEVATED INSTABILITY AND STEEP MID LEVEL LAPSE RATES WILL BE CONDUCIVE FOR HAIL AND DAMAGING WINDS. WED NIGHT...A SURFACE COLD FRONT WILL BEGIN TO PROGRESS ACROSS THE SOUTHERN PLAINS WITH A SURFACE LOW TO OUR SOUTHWEST. HAIL AND DAMAGING WINDS WILL AGAIN BE POSSIBLE AS A 50KT LLJ NOSES IN FROM EASTERN OKLAHOMA. UPPER LEVEL LOW SITUATED IN THE GREAT LAKES REGION ALONG THE INTERNATIONAL BORDER WILL DRAG A COLD FRONT THROUGH THE OZARKS WED NIGHT OR THURS. THUNDERSTORMS WILL ONCE AGAIN LIKELY FIRE TO OUR WEST AND MOVE INTO WESTERN PORTIONS OF OUR CWA LATE WED NIGHT/EARLY THURS MORNING. HAVE DECIDED TO INCREASE POPS INTO THE LOW END CHANCE CATEGORY ACROSS OUR WESTERN ZONES FOR THE FIRST HALF OF THURS. THE SURFACE BOUNDARY WILL STILL BE JUST TO OUR SOUTH DURING THE PEAK HEATING OF THE DAY ON THURS AND WITH MOISTURE POOLING ALONG THE FRONT TO OUR SOUTH...ANY SHORTWAVE EMBEDDED IN THE H5 FLOW MAY SPARK THUNDERSTORMS. THEREFORE...HAVE KEPT 40 POPS GOING ALONG THE ARKANSAS BORDER THURS AFTERNOON. FLOOD POTENTIAL WILL ALSO NEED TO BE WATCHED IF SEVERAL MORE WAVES OF HEAVY RAIN PASS OVER THE OZARKS THROUGH THURSDAY. FOR FRIDAY...TIMING AND PLACEMENT OF PROGGED VORT MAX MOVING ACROSS THE AREA WILL BE KEY. DECIDED TO GO WITH 20 AND 30 POPS DUE TO UNCERTAINTY. BY LATE FRIDAY INTO SATURDAY...UPPER LEVEL SYSTEM ALONG THE NORTHERN MIDWEST WILL SWING A TROUGH AXIS THROUGH THE AREA AND LEAVE THE OZARKS IN NORTHWESTERLY FLOW. COOLER AIR WILL POUR INTO THE MIDWEST/GREAT LAKES...WITH 850 MB TEMPS FLIRTING WITH 0 DEGREES C BY SATURDAY MORNING OVER NORTHERN MISSOURI. NCEP ENS 850 ANOMALY PLOTS DEPICT THE UNUSUALLY COOLER AIR FILTERING IN OVER MUCH OF THE CENTRAL CONUS. TEMPERATURES LOOK TO BE RUNNING 4-8 DEGREES BELOW NORMAL WITH THIS COOL SHOT...WITH SAT MORNING LOWS IN THE LOW TO MID 40S AND HIGHS ON SAT IN THE MID 60S. GIVEN THE UPPER RIDGE BUILDING OVER THE INTERMOUNTAIN WEST...THE UPPER LEVEL TROUGH AND COOLER AIR WILL BE QUICKLY PUSHED OFF TO OUR EAST. WARMER 850 TEMPS WILL BEGIN TO SPREAD EASTWARD FROM THE OK/TEX PANHANDLE SUNDAY THROUGH MON. TEMPERATURES WILL WARM TO NEAR NORMAL READINGS BY SUN AND MON...WITH HIGHS IN THE LOW TO MID 70S. GFS BRINGS ANOTHER H5 WAVE INTO THE REGION LATE SUN AND MONDAY. ATTENDANT SURFACE LOW IS ALSO PROGGED TO DRAG A FRONT THROUGH THE OZARKS ON MONDAY. WITH LOW LEVEL FLOW NOT SET TO RETURN TO SOUTHERLY UNTIL SUN NIGHT...AND INHERENT UNCERTAINTIES OF TIMING/PLACEMENT...HAVE DECIDED TO KEEP POPS OUT OF THE GRIDS FOR THE END OF THE PERIOD. SCHULTZ && .AVIATION... FOR THE 00Z TAFS...CONVECTION DEVELOPING ALONG SURFACE BOUNDARY AS UPPER WAVE SHIFTING INTO WESTERN MISSOURI. BOUNDARY HAS SHIFTED EAST OF THE SGF/JLN TERMINAL FORECAST POINTS AND CONVECTION CHANCES WILL LIKELY REMAIN EAST OF BOTH SGF/JLN THROUGH THE FORECAST PERIOD. WILL KEEP VCTS IN FOR SGF FOR INTIAL HOUR WITH CLEARING SKY IN A FEW HOURS AT BOTH LOCATIONS. VFR CONDITIONS EXPECTED REMAINDER OF THE FORECAST PERIOD. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 PM CDT MON MAY 1 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 435 PM CDT MON MAY 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CONTAINING LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER AREAS ALONG AND SOUTH OF A LINE FROM NEOSHO TO ROLLA MISSOURI. DISCUSSION: A VIGOROUS UPPER LEVEL DISTURBANCE OVER KANSAS WILL SHIFT INTO THE EASTERN PLAINS AND MISSOURI OZARKS REGION THIS EVENING. MEANWHILE...MOSTLY SUNNY SKIES AND SOUTHERLY WINDS THAT ENHANCED DAYTIME HEATING HAS DESTABILIZED THE AIRMASS OVER THE REGION. MODEST MOISTURE RETURN OCCURRED OVERNIGHT AND THIS MORNING THAT ALSO HELPED INCREASE INSTABILITY. VERTICAL WIND FIELDS SUGGEST THAT SHEAR VALUES WILL BE FAVORABLE FOR ORGANIZED THUNDERSTORMS...WHICH WILL ENHANCE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. WHILE THERE IS SOME THREAT FOR SEVERE THUNDERSTORMS...THE GREATER CONCERN APPEARS TO BE THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR AREAS ALONG AND SOUTH OF A LINE FROM NEOSHO TO ELDON MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT MON MAY 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL SPRINGFIELD 37.20N 93.29W
05/01/2006 E0.75 INCH GREENE MO TRAINED SPOTTER
PENNY HAIL REPORTED AT BATTLEFIELD AND GOLDEN ON THE
SOUTH SIDE OF SPRINGFIELD
&&
WATSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 527 PM CDT MON MAY 1 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 271 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING AREAS IN MISSOURI THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL MISSOURI MARIES PHELPS PULASKI IN SOUTH CENTRAL MISSOURI DENT HOWELL OREGON SHANNON TEXAS IN SOUTHWEST MISSOURI BARRY CHRISTIAN DALLAS DOUGLAS GREENE LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AURORA...AVA... BOLIVAR...BRANSON...BUFFALO...CABOOL...CASSVILLE...EMINENCE... FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA...HOUSTON... KIMBERLING CITY...LEBANON...MANSFIELD...MARSHFIELD...MONETT... MOUNT VERNON...MOUNTAIN GROVE...NEOSHO...NIXA...OZARK... PINEVILLE...REPUBLIC...ROGERSVILLE...ROLLA...SALEM... SPRINGFIELD...THAYER...THEODOSIA...VIENNA...WAYNESVILLE... WEST PLAINS...WILLOW SPRINGS AND WINONA. LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 535 PM CDT MON MAY 1 2006 MOZ070-012300- PULASKI- 535 PM CDT MON MAY 1 2006 ...SIGNIFICANT WEATHER ALERT FOR PULASKI COUNTY UNTIL 600 PM CDT... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAYNESVILLE...AND MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE... NEAR I-44 NEAR MILE MARKER 170 BY 545 PM CDT. SMALL HAIL IS EXPECTED WITH THIS STORM. CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT MON MAY 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL BATTLEFIELD 37.12N 93.37W
05/01/2006 M0.75 INCH GREENE MO NWS EMPLOYEE
&&
LINDENBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT MON MAY 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL LEBANON 37.68N 92.66W
05/01/2006 E0.88 INCH LACLEDE MO AMATEUR RADIO
&&
IZZIThe St Louis radar (KLSX), 134 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508523.